Aa
A
A
A
Close
Digestive Disorders / Gastroenterology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

gastric decompression for gastroparesis


  I am a 27yo female who recently underwent laparoscopic placement
  of jejunostomy and gastrostomy tubes for gastroparesis.  I was
  diagnosed with chronic idiopathic gastroparesis about 14 months
  ago.  My nutrition has been maintained with TPN for the last year.
  I am now going to try J-tube feedings to see if I can get off the
  TPN.  Anyway, I also had a g-tube inserted for decompression
  because I have frequent vomiting despite the use of antiemetics
  (IV ondansetron and prochlorperazine) and the fact that I have
  not been eating anything.  I have been letting the g-tube drain
  by  gravity when I feel nauseated.  This has helped, but I have
  noticed some blood (dark red/brown with small clots) in the drainage.  
  Sometimes I do suction the g-tube, and I am wondering if this may
   be the etiology of the bleeding.  I aslo realize that frequent
  drainage could lead to dehydration and electrolyte loss.  How
  often should I drain the g-tube?   When should I start to worry
  about the blood in the drainage?  I take ranitidine syrup 300mg bid
  for dyspepsia and h/o gastritis.  I appreciate your taking the
  time to respond to my question.
Dear rbs,
Small amounts of blood in the drainage can occur due to the trauma of suctioning and repositioning the tube. If you notice more than small amounts of blood you should notify your physician. You should drain the tube only to alleviate nausea. You should also note how much you drain daily. You may need to replace the daily fluid and electrolyte losses via the jejunostomy tube in order to prevent dehydration. It is important to remember that the more you take in orally the more you will need to drain. Not only will you be draining what you take in, but also gastric (stomach) secretions that are produced on a daily basis. These lost secretions can sometimes significantly contribute to fluid and electrolyte abnormalities. Therefore, it may be helpful to limit oral intake and subsist on jejunostomy tube feeding. Ranitidine will help decrease gastric acid secretion and will somewhat decrease those fluid and electrolytes lost. I hope you find this information helpful. Good luck to you.
This response is being provided for general informational purposes only and should not be considered medical advice or consultation. Always check with your personal physician when you have a question pertaining to your health.
If you wish to be seen at our institution please call 1-800-653-6568, our Referring Physicians' Office and make an appointment to see Dr. Muszkat, one of our experts in Gastroenterology.
HFHSM.D.-ym
*Keywords: gastroparesis, gastrostomy drainage tube




1 Responses
Avatar universal
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem